North Dakota, 2025Hail in North Dakota, September 12, 2025
September 12, 2025 · NWS FGF · 6 events in 2 counties and zones
Elevated thunderstorms brought a round of overnight hail in the early morning hours with several reports of quarter to golf ball sized stones occurring.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Elevated thunderstorms brought a round of overnight hail in the early morning hours with several reports of quarter to golf ball sized stones occurring.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 11, 10:48 PM CST, 1 hour 42 minutes earlier. Its key messages:
- There is a level 1 out of 5 risk for severe storms in northeast ND into northwest MN today into early Friday morning. Most likely hazards include hazards include hail to the size of ping pong balls and wind gusts to 60 mph.
- An active pattern continues this weekend into next week with periodic chances for storms, some of which may be severe. There is also a risk for localized flash flooding impacts with this upcoming pattern.
Area forecast discussion, Sep 11, 10:48 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1148 PM CDT Thu Sep 11 2025
.KEY MESSAGES...
- There is a level 1 out of 5 risk for severe storms in
northeast ND into northwest MN today into early Friday
morning. Most likely hazards include hazards include hail to
the size of ping pong balls and wind gusts to 60 mph.
- An active pattern continues this weekend into next week with
periodic chances for storms, some of which may be severe.
There is also a risk for localized flash flooding impacts with
this upcoming pattern.
&&
.UPDATE...
Issued at 1148 PM CDT Thu Sep 11 2025
Very slow moving supercells just west of our forecast area
continue to drift towards Benson and Towner counties. With low
level jet around 35 kts and MU CAPE around 2000 J/kg, expect the
storms to maintain themselves for a bit longer. Elevated hail
still looks to be the main threat. Made some adjustments to
POPs, but overall messaging remains the same.
UPDATE
Issued at 948 PM CDT Thu Sep 11 2025
Showers and thunderstorms mostly along and north of the Canadian
border, although isolated supercells are starting to develop in
north central ND. Very slow movement so will be a while before
it gets to our counties, but should see POPs increase after
midnight. CAMs not doing very well with current convection, so
taking them with a grain of salt, but will continue the trend of
most of the storms later tonight coming through our north.
UPDATE
Issued at 650 PM CDT Thu Sep 11 2025
Storms near the Canadian border have intensified just a bit and
may be producing some sub-severe hail, but expecting them to
move east into less instability. Adjusted POPs a bit but will
continue to monitor. More surface based activity has struggled
to develop in central ND to our west, but will keep an eye on
convection as we continue to get some decent mixing in the next
hour or so before sunset.
&&
.DISCUSSION...
Issued at 129 PM CDT Thu Sep 11 2025
...Synopsis...
Observational datasets and ensemble guidance illustrates high
confidence in an omega block-type pattern setting up over the
northern CONUS, with the Northern Plains into Upper Midwest
region generally in the exit region of the upstream upper low.
This would promote continued active pattern with periodic
chances for showers and thunderstorms, as well as above average
temperatures through at least early next week. Into mid to late
next week, ensemble guidance suggests the omega block pattern
starts to break down, but with generally weak flow aloft and/or
quasi-zonal flow aloft, suggesting continuation of above average
temperatures or trend back toward average. Compared to this
weekend into early next week, this would trend toward slightly
drier pattern mid to late next week; however, confidence in this
is not high due to spread within ensemble guidance associated
with synoptic pattern.
...Severe storm risk today into early Friday morning...
Marginally-strengthed low level jet lingers from this morning,
continuing to feed scattered thunderstorms early this
afternoon, amid around 35kt of effective shear and 1000 J/kg of
instability. This will continue to support potential for a few
strong to severe storms in portions of northeast North Dakota
this afternoon capable of hail up to the size of ping pong
balls. Thunderstorms remain elevated in altitude, with a clear
stable layer near the surface mitigating the potential for
severe wind gusts at the surface. This current low level jet is
expected to wane mid afternoon, bringing a brief lull in strong
to severe storm potential this afternoon.
On caveat to this expectation of "lull" is an uncertain window
of opportunity of surface based thunderstorms in central North
Dakota between Bismarck, Jamestown and Cooperstown area this
afternoon. Currently, SPC mesoanalysis shows surface convergence
near an effective warm front, with eroding inhibition among
filtered sunshine and increasing low level moisture. Lending
some credence to this scenario is towering altocumulus south of
Bismarck hinting at forcing aloft from a subtle mid level
impulse. However, main uncertainty stems from whether or not
enough forcing for lift will be sufficient to initiate
sustained thunderstorms in this area.
Should thunderstorms develop near central North Dakota this
afternoon, supercells are the expected storm mode given wind
shear in excess of 35kt, surface instability around 2000 J/kg.
Large hail exceeding 2 inches and locally gusty winds to 70 mph
would become likely hazards. Relatively strong storm relative
flow in a cyclonic fashion in the lowest 1 km will also allow
for the potential for tornadoes. While this scenario is more
likely into central ND, this could eek into our area of the
Sheyenne River Valley and/or southern Devils Lake basin.
Referencing the 12Z REFS, there is around a 20% chance of this
scenario to occur.
Into this evening, a low level jet reinvigorates after midnight
tonight. This re-invigoration will reignite scattered storms in
portions of northeast North Dakota again, with general movement
toward the east into northwest Minnesota early Friday morning.
Instability and shear parameter spacing look very similar, with
slightly more shear to work with pushing effective shear around
40kt. Again, storms will be elevated in altitude atop a
nighttime surface stable layer. This again would bring hail up
to the size of ping pong balls at the forefront of potential
hazards, but wouldn't discount gusty winds to 60 mph should
storms merge into more linear-type complex within an area of
DCAPE of around 1000 J/kg and low level jet rooted around 925
mb.
...Active pattern continues into next week...
With our area stuck in the "stormier" portion of the omega block
pattern just downstream of the western upper low, periodic
chances almost daily today through at least Monday is forecast
in portions of our forecast area. With the upper low to our
west, locations closer to central North Dakota hold a relatively
higher chance in seeing more intervals of thunderstorms compared
to elsewhere into eastern North Dakota and Minnesota. Machine
learning severe weather guidance highlight the Dakotas into
Minnesota for low probabilities of severe storms Friday through
at least Monday. Sunday into late Monday hold a relatively
higher chance compared to other days, coinciding with a
shortwave trough rounding the eastern flanks of the upper low,
lending slightly higher confidence in severe storm potential in
our area late Sunday into early Monday. It remains unclear to
the expected hazards, although there are no signals for
significant severe potential at this time, keeping strong to
severe storm potential more on the lower end of severity
spectrum.
With persistent intervals of thunderstorms, and ample overall
moisture content as well as sufficient instability into our area
for an extended period of time, localized flash flooding is also
a potential hazard this weekend through early next week.
Confidence is not high in coverage or location of this potential
hazard, and will likely hinge upon mesoscale/storm-scale
processes to drive this potential - something that wouldn't
likely be known until very near the event (less than 24 hours).
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1148 PM CDT Thu Sep 11 2025
Some IFR stratus has moved into the KBJI area from the east and
does not look like it will be going anywhere overnight at least
until storms start pushing in later in the morning. Rest of the
TAF sites remain VFR with some convection near KDVL at the start
of the period and then moving east through the early morning.
Some low level wind shear also with jet increasing out ahead of
the convection. Storms should be out of the area or dissipated after
15Z, with VFR conditions and southeast winds becoming more
easterly.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...JR
DISCUSSION...CJ
AVIATION...JR
Hazardous weather outlook, Sep 11, 2:40 PM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
340 PM CDT Thu Sep 11 2025
MNZ003-023-024-027>032-040-NDZ052-053-122045-
Clay-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Sargent-Richland-
340 PM CDT Thu Sep 11 2025
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms expected across the region tonight. The
main hazards will be lightning and small hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An active pattern continues this weekend into next week with
periodic chances for storms, some of which may be severe.
There is also a risk for localized flash flooding impacts with
this upcoming pattern.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
MNZ001-002-004>009-013>017-022-NDZ006>008-014>016-024-026>030-038-
039-049-054-122045-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Western Walsh-
340 PM CDT Thu Sep 11 2025
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
There is a level 1 out of 5 risk for severe storms in northeast
ND into northwest MN today into early Friday morning. Most likely
hazards include hazards include hail to the size of ping pong
balls and wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An active pattern continues this weekend into next week with
periodic chances for storms, some of which may be severe.
There is also a risk for localized flash flooding impacts with
this upcoming pattern.
There is a level 1 out of 5 risk for severe thunderstorms Friday
night into Saturday morning. The main hazards will be hail to the
size of ping pong balls and gusty winds to 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
Hail, Benson
- When
- September 12, 12:30 AM CST to 12:35 AM CST
- Where
- Benson County, 1.15 mi NW of Leeds
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.290, -99.450
Social media report - Time estimated via radar. Handful of nickel to quarter sized hail with one larger stone of at least half dollar size.
Hail, Benson
- When
- September 12, 12:40 AM CST to 12:45 AM CST
- Where
- Benson County, 2.8 mi N of Leeds
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.320, -99.440
Social media report of hail up 1.25 inches.
Hail, Ramsey
- When
- September 12, 1:40 AM CST to 1:45 AM CST
- Where
- Ramsey County, 3.5 mi ESE of Webster
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.260, -98.800
Hail fell for 4 to 5 minutes with the ground becoming completely covered. The largest stones were larger than a quarter.
Hail, Ramsey
- When
- September 12, 2:10 AM CST to 2:15 AM CST
- Where
- Ramsey County, 0.46 mi W of Crary
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.070, -98.640
Report relayed via broadcast media.
Hail, Ramsey
- When
- September 12, 2:20 AM CST to 2:25 AM CST
- Where
- Ramsey County, 0.46 mi W of Doyon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.050, -98.540
Report of 1 inch hail from spotter.
Hail, Ramsey
- When
- September 12, 2:27 AM CST to 2:32 AM CST
- Where
- Ramsey County, 0.83 mi NW of Bartlett
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.060, -98.440
Report of golf ball sized hail from spotter.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arizona, September 12 to 13, 20251 death · $16,000 · 2.75 in hail · 13 events
- Rip Current in Texas, September 12, 20251 death · 1 event
- Tornado and Hail in North Dakota, September 12, 20251.5 in hail · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 12 to 13, 20258 events
- Damaging Winds in South Dakota, September 12 to 13, 202558 kt wind · 7 events
- Hail in Minnesota, September 12, 20251.5 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 12, 20253 events
- Debris Flow and Flood in Puerto Rico, September 12, 2025$8,000 · 3 events
- Hail and Damaging Wind in Minnesota, September 12, 20251 in hail · 2 events
- Hail in Montana, September 12, 20251.5 in hail · 2 events
- Hail in South Dakota, September 12, 20251.75 in hail · 2 events
- Damaging Wind in Montana, September 12, 202550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1295634, 1295636, 1295638, 1295637, 1295642, 1295644.